Alert archive / Illinois / Flash Flood Warnings in 2025

Flash Flood Warning 22, NWS Lincoln, IL

August 16, 2025Vermilion County, Illinois

NWS Lincoln, IL issued this flash flood warning at Aug 16, 2025, 3:57 PM CDT for Vermilion County, Illinois. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2025, 3:57 PM CDT (20:57 UTC)
Expired
Aug 16, 2025, 6:00 PM CDT
In force
2 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Vermilion County, IL

The radar

The Indianapolis radar (KIND), 124 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2025-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2025-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1421 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1426 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

962 
WGUS53 KILX 162057
FFWILX
ILC183-162300-
/O.NEW.KILX.FF.W.0022.250816T2057Z-250816T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
357 PM CDT Sat Aug 16 2025

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Northeastern Vermilion County in east central Illinois...

* Until 600 PM CDT.

* At 356 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen since 3 PM. Additional rainfall amounts of 1 to 2 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Danville, Vermilion Regional Airport, Bismarck, Henning and Alvin.

This includes Interstate 74 between mile marker 217 and the Indiana 
border.

This includes the following streams and drainages...
  Painter Creek, Jordan Creek, Lick Creek, Vermilion River, Bean 
  Creek, North Fork Vermilion River, Stony Creek, Middle Fork 
  Vermilion River, Middle Branch and Windfall Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4016 8767 4025 8778 4036 8764 4031 8753
      4029 8753 4027 8753 4020 8753 4019 8753
      4016 8753 4015 8753 4014 8753 4008 8753
      4011 8760

FLASH FLOOD...RADAR INDICATED

$$

Geelhart
2 follow-up statements
125 
WGUS73 KILX 162210
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
510 PM CDT Sat Aug 16 2025

ILC183-162300-
/O.CON.KILX.FF.W.0022.000000T0000Z-250816T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Vermilion IL-
510 PM CDT Sat Aug 16 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING 
FOR NORTHEASTERN VERMILION COUNTY...

At 508 PM CDT, Doppler radar continued to indicate periods of 
thunderstorms producing heavy rain across the warned area. Between 2 
and 3 inches of rain have fallen, heaviest near Vermilion Regional 
Airport. Additional rainfall amounts up to 1 inch are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Danville, Vermilion Regional Airport, Bismarck and Alvin.

This includes Interstate 74 between mile marker 217 and the Indiana 
border.

This includes the following streams and drainages...
  Painter Creek, Jordan Creek, Lick Creek, Vermilion River, Stony 
  Creek, North Fork Vermilion River, Middle Fork Vermilion River, 
  Middle Branch and Windfall Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Keep children away from storm drains, culverts, creeks and streams. 
Water levels can rise rapidly and sweep children away.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4031 8753 4025 8753 4020 8753 4019 8753
      4016 8753 4015 8753 4014 8753 4011 8753
      4011 8760 4016 8767 4021 8773 4036 8764

FLASH FLOOD...RADAR INDICATED

$$

Geelhart
818 
WGUS73 KILX 162255
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
555 PM CDT Sat Aug 16 2025

ILC183-162305-
/O.EXP.KILX.FF.W.0022.000000T0000Z-250816T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Vermilion IL-
555 PM CDT Sat Aug 16 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM CDT THIS EVENING FOR 
NORTHEASTERN VERMILION COUNTY...

Some additional heavy rain will occur through 7 pm, but these storms 
are not stationary like the earlier ones. A Flood Advisory has 
replaced the northern half of the warning, primarily near and north 
of Bismarck.

&&

LAT...LON 4031 8753 4025 8753 4020 8753 4019 8753
      4016 8753 4015 8753 4014 8753 4011 8753
      4011 8760 4016 8767 4021 8773 4036 8764

$$

Geelhart

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 2:10 PM CDT, 1 hour 47 minutes earlier. Its key messages:

  • There is a marginal risk (level 1 of 5) for severe storms late this evening and overnight. The greatest chance for storms (30%) is east of the I-55 corridor.
  • Dangerous heat and humidity will be in place across central Illinois through the weekend and may continue for at least portions of the area Monday and Tuesday. A Heat Advisory for peak heat index values of 105-110 degrees is in effect through Sunday evening.
Area forecast discussion, Aug 16, 2:10 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
210 PM CDT Sat Aug 16 2025

.KEY MESSAGES...

- There is a marginal risk (level 1 of 5) for severe storms late
  this evening and overnight. The greatest chance for storms (30%)
  is east of the I-55 corridor.

- Dangerous heat and humidity will be in place across central
  Illinois through the weekend and may continue for at least
  portions of the area Monday and Tuesday. A Heat Advisory for
  peak heat index values of 105-110 degrees is in effect through
  Sunday evening.

&&

.DISCUSSION...
Issued at 207 PM CDT Sat Aug 16 2025

This afternoon, a broad area of low pressure is over Nebraska and
South Dakota with a warm front extending east across northern
Iowa into southern Wisconsin. Strongly unstable conditions are in
place across most of Illinois within the warm sector with MLCAPE
values in excess of 3000 J/kg. Storms should generally favor
forming in the vicinity of the warm front today, but there are
growing concerns for storms reaching central Illinois late this
evening and overnight. 12Z HRRR/NAM Nest suggest storms will grow
upscale across WI this evening and push initially SE along the
instability gradient and with the mean 850-300mb flow, but will
also propagate southward into the low level jet. Several CAMs
indicate a bowing line of storms reaching portions of central or
east central Illinois overnight, likely in a weakening phase owing
to the poor diurnal timing and weakening deep layer shear to the
south.

Synoptic setup remains fairly steady-state throughout the day
Sunday. Central Illinois remains solidly under the upper ridge
axis and well within the warm sector with the surface warm front
well to our north. Despite this, the forecast for Sunday remains
tricky as uncertainty in the evolution of storms today and tonight
gets compounded on Sunday. The more bullish runs of the 4km NAM
Nest and ARW-FV3, which both drive a complex of storms/outflow
across much of central Illinois, have high temperatures Sunday
well below the NBM 5th percentile which would be problematic for
ongoing heat headlines. 50th percentile NBM still indicates highs
in the mid 90s Sunday afternoon which would produce Heat Index
values in the 105-110 degree range. No changes are planned for the
headlines at this time, but there appears to be growing bust
potential and the picture may become more clear later tonight.

Upper ridge will begin to very slowly retrograde back towards the
Desert Southwest through the first half of the upcoming week.
Heat and humidity will likely linger across much of the local area
Monday, but a shortwave trough moving across the Great Lakes
Tuesday should help push the frontal boundary slowly south across
central Illinois Tuesday and Wednesday. PoPs will increase north
to south across central Illinois with the slow frontal passage and
temperatures in the 90s will be replaced by more seasonable
conditions in the mid 80s in its wake. It's possible an extension
of the heat advisory may be needed for southern parts of the area
Tuesday. As the front settles to our south through the second
half of the week, high pressure will build back across the Midwest
resulting in fair weather conditions along with more seasonable
temps and slightly more comfortable humidity levels.

Deubelbeiss

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1225 PM CDT Sat Aug 16 2025

6 to 8 kt SSW winds will continue this afternoon, with cirrus and
a few diurnal cu around FL060. While VFR conditions will be
predominant throughout the forecast period, there is a small (15%)
chance of a pop up storm this afternoon, and higher chance
(20-30%) overnight as a possible cluster of storms dives south.
With overnight storm chances highest across east-central IL, CMI
was the only site with high enough confidence to warrant a PROB30
group at this juncture. However, if confidence increases in storm
coverage and timing, such may also be added to other terminals
with the next package issuance.

Bumgardner

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT Sunday for ILZ027>031-036>038-
040>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Aug 16, 2:38 PM CDT, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
238 PM CDT Sat Aug 16 2025

ILZ027>031-036>038-040>057-061>063-066>068-071>073-172000-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
238 PM CDT Sat Aug 16 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Heat indices, peaking between 105 and 110 this afternoon, will be
slow to fall this evening, dropping only to around 75 by sunrise
Sunday morning.

There is a 15% chance of a storm this evening into tonight. Any
storm that develops will be capable of frequent lightning, heavy
rain, and locally strong winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Once again, the combination of heat and humidity will result in heat
indices between 100 and 110 degrees Sunday afternoon. In addition,
there will be a 15% chance for thunderstorms during the afternoon
and evening.

There is a 30% chance of thunderstorms Tuesday and Wednesday. It is
too early to determine the severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Bumgardner

In the hours before

Special weather statement, Aug 16, 3:23 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Lincoln IL
323 PM CDT Sat Aug 16 2025

ILZ046-162100-
Vermilion-
323 PM CDT Sat Aug 16 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL VERMILION COUNTY
THROUGH 400 PM CDT...

At 322 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vermilion Regional Airport, or 8 miles northeast of Danville, moving
east at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Danville, Vermilion Regional Airport, Bismarck, and Alvin.

This includes Interstate 74 near mile marker 220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 4014 8762 4031 8762 4031 8753 4011 8753
TIME...MOT...LOC 2022Z 284DEG 18KT 4022 8750

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Geelhart

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:22 PM CDTSpecial Weather StatementILXKnox38 min
Aug 16, 3:14 AM CDTSpecial Weather StatementILXVermilion31 min
Aug 16, 3:23 PM CDTSpecial Weather StatementILXVermilion37 min
Aug 16, 5:13 PM CDTSevere Thunderstorm WarningILXVermilion32 min
Aug 16, 5:50 PM CDTAreal Flood AdvisoryILXVermilion2 hr
Aug 16, 6:20 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion25 min
Aug 16, 6:33 PM CDTAreal Flood AdvisoryILXVermilion31 min
Aug 16, 6:43 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion32 min

Nearby

Flash Flood Warnings in Illinois, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.